Decreased Blood Cell Counts With Hepatitis C Combination Therapy
Combination therapy for hepatitis C frequently causes the number of red blood cells in a person's blood to go down. These decreased blood cell counts can also occur in platelets and certain types of white blood cells as well. These changes can lead to fatigue, easy bleeding of the skin and gums, and increased risk of developing an infection.
Your blood is made up of several substances, some of which are:
- Red blood cells
- White bloods cells
The red blood cells in your blood carry oxygen -- sometimes called "O2" -- to all the cells in your body. Your organs and tissues need this oxygen to function properly. Because the red blood cells deliver the oxygen throughout your body, it is important that there are enough of them to do the job. Combination therapy for hepatitis C frequently causes the number of red blood cells in a person's blood to go down. This is called anemia.
Since your body tissues need oxygen to work right, a decreased level of red blood cells and oxygen can cause you to feel tired. For those who already have heart and circulation problems, anemia can become very dangerous. With this in mind, your healthcare provider will test your blood before starting the therapy and several times during treatment to make sure your level of red blood cells is where it should be.
You also have white blood cells in your blood. White blood cells play a very important role in your body's immune system -- they help your body fight infections from things like bacteria. Because combination therapy can decrease the amount of certain types of white blood cells, it can be easier for you to get an infection.
Platelets are small pieces of cells that make your blood sticky. This helps your blood to seal off a blood vessel when it has been cut. In this way, platelets are like your own natural bandage. Because combination therapy can also lower the level of platelets in your blood (known as thrombocytopenia), some of your tissues -- like your skin and gums -- can bleed more easily if they are cut or bruised.
If you notice any of the following things, call your healthcare provider right away:
- Any unusual bleeding or bruising
- Blood in your urine or stool
- Black stools
- Red spots on your skin.
These can be signs of internal bleeding, and you may need additional treatment.